Maggie's

See what's happening in the Community

You are not logged in.   Log In

Meet the team

As well as sharing experiences with our friendly online community, registered members are able to contact our experienced online team. The Centre is staffed during office hours and the online team aim to reply within 24 hours.

Psychologists and experts from other Maggie's Centres and partner organisations also facilitate some group and individual sessions.

Picture of Topic After cancer treatment

Topic

Topic After cancer treatment

Finished treatment? Trying to find a new normal or perhaps feeling a bit lost and anxious - share experiences and practical tips with other members and the online team.

  • 42 conversations

Tamoxifen

Started by Anonymous on 27 September 2016 at 13:51

I have come to this page because I have just spoken to Macmillan on the phone and they suggested you may be able to help. My wife  is the cancer patient and as you will see from my profile she has had both breast and melanoma cancer and has had the lymph nodes removed from her right side (groin).  She is on tamoxifen and was for about five years.  She was switched to Anastrozole then back to tamoxifen again.  The tamoxifen gives her mood swings, hot flushes and bad dreams. The anastrolzole gives her arthritus type symptoms.  Now she is back on tamozifen - she is having panic attacks, tempers, hot flushes - even more than before.  Her temperament is so unstable it is difficult to have any conversation without her becoming angry.  She feels it is me and our 17 year old daughter who are the cause of her mood swings and is not prepared to discuss it let alone seek medical advice.  It has been suggested that trying different makes of the drug may help or trying to manage the symptoms but it is difficult to start the journey without her willingness.  So, I am trying to get and insight into what's best before I make my suggestions.  It would be good if I could speak to our GP but of course they will not speak to me about my wife.

 

Comments (3)

latest | oldest

Displaying 3 comments

  • Picture of SusieQ
    From SusieQ  
    28 September 2016 at 09:34
    Edited on: 28 September 2016 at 09:35

    It can feel very isolating, when you're so close to a situation, and facing challenges day in, day out. I notice that Breast Cancer Care website provides an emailing service to contact - someone who has experienced first hand what it is like for the partner. For example, I found a profile in their 'Someone like me' section.

    Here online, we have a Family, Partners and Friends support group, which meets on Monday evenings, and can be somewhere to talk through issues that everyone in the group will identify with...and understand. (for information on our groups/workshops/etc, folllow the link here...).

    You dont have to be alone in the deep end...lifebelts are on hand. I hope you'll feel able to message Robyn or myself to talk through the situation, ...

    Many other wife/ husbands and partners will know that feeling of being in the midst of the cancer 'bubble'...

    Warm wishes

    Sue

     


  • From Anonymous
    27 September 2016 at 17:29

    Thanks Sue, I think I have just dived into the deep end of the pool here.  But I am a good swimmer.  I want to do all I can to help but sometimes those on the inside can feel that they are the most on the outside.   I know how much my wife has suffered but it can be lonely being involved too.  I want to help but I am alone in doing it.


  • Picture of SusieQ
    From SusieQ  
    27 September 2016 at 15:19
    Edited on: 27 September 2016 at 15:25

    Hello,

    It sounds as though your wife is having a difficult time with her Tamoxifen - and I imagine she may be at the end of her tether after 5 years or more of hormone therapy. However, it's hard being on the receiving end of extreme mood swings - particularly as you and your daughter are on her side, as it were.

    The mood swings and panic attacks sound a less well known side effect of tamoxifen, and she would be as well raising the issue with her oncologist or GP. It doesnt sound right to be so affected by the Tamoxifen, and it can't be easy for any of you at the moment.

    There are medical means to help manage the menopausal symptoms, as well as non pharmaceutical. For example, some anti depressants, help manage hot flushes as well as reduce panic attacks and may ease the mood swings. (care has to be taken when they're being prescribed as some antidepressants dont mix with tamoxifen).

    You may find this section of Cancer Research UK's section on 'Hot flushes and night sweats' helpful. We also have an information section in Maggie's Cancerlinks on 'Menopausal symptoms' which are treatment induced.

    Anecdotely I have heard that some brands of tamoxifen do differ slightly in composition, so that too is something she could check out with her GP, if she can be encouraged to go.

    Has your wife been back on the tamoxifen long? It may be if the change from Anastrazole has just happened, that her hormone levels are still settling down after the swap.

    Perhaps your wife might feel up to giving her breast care nurse specialist a call, to talk things through - if she doesnt feel up to going to her GP. It is likely she's very aware that her emotions are very labile currently - and that you and your daughter are caught in fall out.

    I invite any of our online members who have experienced similar with Tamoxifen to add to this conversation thread - and include anything that helped relieve the symptoms...

    Your wife is also very welcome to get in touch with Robyn or myself personally, by becoming an online member herself.

    Warm wishes

    Sue


Displaying 3 comments


Registered Office: Maggie's, The Stables, Western General Hospital, Crewe Road, Edinburgh EH4 2XU   Registered Charity Number: SC024414
The Maggie Keswick Jencks Cancer Caring Centres Trust is a company limited by guarantee   Company Number: SC162451